STRYKER ORTHOPAEDICS-MAHWAH TRI TS FEMUR SZ3 LEFT; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Back to Search Results |
| Model Number |
5512-F-301 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Code |
Bone Fracture(s) (1870)
| Date of Event |
10/24/2022
Type of Reportable Event
Serious Injury
Event or Problem Description
As per op report, "during our femoral preparation, we had a small hairline fracture of the lateral condyle, which was fixed with two headless herbert screws size 30mm and size 36mm, 4.5 cannulated headless screws." it was also noted in the related pi, that the surgeon implanted cementless stems in a cement mantle."the surgeon has sent me x ray of post op bilateral knee using ts system and he was wondering about the difference between stems in both knees as it looks different distally.I informed him that, one is cemented and the other one is cementless.Then, he claimed that company rep.Who attended the case offered him all stems as cemented 15/100 for both sides femur and tibia and he did not let him know about cementless fluted stem, consequently, he applied cement mantle to cementless stem".
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.
Event or Problem Description
Additional Manufacturer Narrative
Reported event: an event regarding intraoperative fracture involving a triathlon femoral component was reported.The event was confirmed via clinician review of the provided medical records.Method & results: product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device remains implanted.Clinician review: a review of the provided medical information by a clinical consultant indicated: "this is a case of significant complications and errors that occurred when a 60-year-old female underwent bilateral total knee arthroplasties.The patient had a routine varus knee (at least on the one side that we were shown) which in my view unless there is an intraoperative complication such as a fracture or ligament instability, a primary cemented or cementless tritanium/triathlon ps or cr/cs total knee arthroplasty could be performed in almost all cases.If an intraoperative complication occurred then one could switch to a more constrained implant.I can confirm that the original bilateral primary total knee arthroplasties were performed since i was able to review the operation report.I can also confirm that the revision of both knees took place since i was also able to review the operation reports.The root cause of intra-articular fracture such as the lateral condyle fracture and the fracture of the tibial shaft cannot be determined with absolute certainty.Having said that, in my opinion, the causes of each of these fractures are iatrogenic and related to surgical technique.Fracture of a lateral condyle of the femur occurs when the cavity prepared for the implant is somewhat smaller or inadequately prepared for the implant and so on insertion a fracture can occur.If preparing for the femoral implant, deviation from the proper path occurs, then a fracture can occur.Regarding the tibial shaft fractures, the causes include the use of a stem that is too large for the patient and improper direction of preparation and insertion.In this case the implants were placed in slight varus with the tip of the stems contacting and thinning the lateral cortex.The root cause of using a cementless stem with cement is surgeon error.It goes without saying that a surgeon should never use an implant system for live surgery unless he or she is thoroughly familiar with the system.The time for a workshop is not after the surgery but rather before this inquiry seems to place blame on the stryker rep.In my experience, this would be a rare of circumstance.In addition a surgeon should be able to recognize a cemented stem from a cementless stem, especially one with a flute at the tip.The surgeon is at all times responsible for checking the packaging and box labels of the implant as to type of implant, size, and side, as well as expiration date.While the rep could pull up the wrong box, it should never be opened until it is first checked by the surgical team." product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that on intraoperative fracture of the femoral condyle occurred during femoral preparation.A review of the provided x-rays and other medical records by a consulting clinician indicated the event is the result of surgical technique: "fracture of a lateral condyle of the femur occurs when the cavity prepared for the implant is somewhat smaller or inadequately prepared for the implant and so on insertion a fracture can occur.If preparing for the femoral implant, deviation from the proper path occurs, then a fracture can occur." no further investigation for this event is possible at this time.If devices and/or additional information become available to indicate further evaluation is warranted, this record will be reopened.